What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 22, 1:02 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 22, 1:02 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
202 PM MDT Tue Aug 22 2023
.DISCUSSION...Scattered thunderstorms will occur over much of
the Northern Rockies today. This is thanks to plenty of leftover
tropical moisture from Hurricane Hilary and daytime heating or
sunshine and an unstable air mass. The low pressure providing the
instability will pass through the region through the overnight
hours leaving the potential for a few storms overnight.
Thanks to Hilary the atmosphere is really juicy, so storms that
occur will have the potential for brief heavy downpours of rain.
A closed upper low pressure system just off the Washington coast
will move inland and approach the Montana/Canadian border on
Wednesday. This system will bring another afternoon of scattered
showers or thunderstorms primarily across northwest and west
central Montana.
A ridge will develop over the region Thursday through early next
week. Some moisture will move through this ridge Friday and
Saturday and bring some showers and a few thunderstorms across
central Idaho and southwest Montana.
Temperatures will rise to above normal readings to around 90
degrees this weekend through early next week.
&&
.AVIATION...
The final moisture remnants from Hurricane Hilary will make its
way northward through north-central Idaho and western Montana this
evening. Meanwhile, a trough begins to move inland from the
Washington Pacific coast, creating instability and wind shear in
the atmosphere. This combination of moisture, instability and
shear will result in thunderstorms developing this afternoon into
the early morning hours of Wednesday. These storms are capable of
producing heavy rain, leading to decreased visibility at times,
as well as lightning and gusty outflow winds. The heavy rainfall
as well as the elevated moisture in the atmosphere will cause
area terminals to be impacted by IFR and MVFR visibilities at
times. For locations such as KMSO, KHRF and KGPI, a low cloud
deck forms during the morning hours of Wednesday, leading to
greatly reduced ceilings. Southwesterly winds will increase
tomorrow due to the tightening of the pressure gradient as the
trough continues its eastward push north of the area. Winds will
begin to increase around noon, with gusts up to 25 kts in
northwest Montana and 20 kts in the rest of western Montana.
North-central Idaho is less likely to see these winds, with gusts
in the low teens.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...Flood Watch until 11 PM PDT this evening for Lower Hells
Canyon/Salmon River Region...Northern Clearwater
Mountains...Orofino/Grangeville Region...Southern
Clearwater Mountains.
&&In the hours before
Special weather statement, Aug 22, 12:50 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Missoula MT
150 PM MDT Tue Aug 22 2023
MTZ005>007-043-222030-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
150 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of southeastern
Missoula, northern Granite, northeastern Ravalli and west central
Powell Counties through 230 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Stevensville, or 25 miles northeast of Hamilton, moving
northeast at 15 mph.
HAZARD...Pea size hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Drummond, Ovando, Nimrod, Potomac, New Chicago, Clearwater,
Bearmouth, Quigley, Clinton, Garnet, Helmville, Hall, and Greenough.
This includes the following highways...
Interstate 90 between mile markers 118 and 158.
Highway 83 between mile markers 0 and 6.
Highway 200 E between mile markers 13 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4661 11306 4636 11353 4658 11401 4711 11338
4698 11280 4690 11279
TIME...MOT...LOC 1949Z 054DEG 13KT 4645 11373
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Aug 22, 2:07 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
307 PM MDT Tue Aug 22 2023
MTZ007-222145-
Butte/Blackfoot Region MT-
307 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of northeastern Granite
and central Powell Counties through 345 PM MDT...
At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Drummond, moving northeast at 25 mph.
HAZARD...Pea size hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...Helmville.
This includes Highway 200 E between mile markers 47 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4672 11310 4687 11324 4718 11290 4718 11287
4707 11279 4683 11280 4683 11272
TIME...MOT...LOC 2106Z 236DEG 25KT 4684 11308
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Aug 22, 2:34 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Missoula MT
334 PM MDT Tue Aug 22 2023
MTZ001>003-222215-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
334 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of west central
Flathead County through 415 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Kalispell, moving northeast at 30 mph.
HAZARD...Heavy rain and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Whitefish and Columbia Falls.
This includes the following highways...
Highway 2 between mile markers 132 and 133.
Highway 93 N between mile markers 117 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4814 11447 4821 11466 4852 11448 4847 11411
TIME...MOT...LOC 2133Z 215DEG 25KT 4823 11459
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ALSpecial weather statement, Aug 22, 3:07 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
407 PM MDT Tue Aug 22 2023
MTZ002-003-043-222230-
Flathead/Mission Valleys MT-West Glacier Region MT-
Potomac/Seeley Lake Region MT-
407 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of north central
Missoula, southeastern Lake and south central Flathead Counties
through 430 PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Ronan, or 18 miles southeast of Polson, moving
northeast at 40 mph.
HAZARD...Heavy rain and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ronan, Allentown, Salmon Prairie, Kicking Horse, and Condon.
This includes the following highways...
Highway 83 between mile markers 35 and 62.
Highway 93 N between mile markers 39 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4729 11385 4746 11417 4788 11377 4771 11335
TIME...MOT...LOC 2206Z 212DEG 35KT 4754 11384
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ALSpecial weather statement, Aug 22, 3:17 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
417 PM MDT Tue Aug 22 2023
MTZ002-003-222300-
Flathead/Mission Valleys MT-West Glacier Region MT-
417 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of central Flathead
County through 500 PM MDT...
At 417 PM MDT, trained weather spotters reported a strong
thunderstorm near Columbia Falls, or near Evergreen, moving northeast
at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitefish, Columbia Falls, West Glacier, Apgar, Martin City, Coram,
Hungry Horse, La Salle, and Nyack.
This includes the following highways...
Highway 2 between mile markers 126 and 163.
Highway 93 N between mile markers 121 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4822 11420 4835 11437 4852 11421 4869 11404
4847 11373
TIME...MOT...LOC 2217Z 218DEG 25KT 4832 11425
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ALLocal storm report, Aug 22, 3:20 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
420 PM MDT Tue Aug 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 3 SW La Salle 48.29N 114.29W
08/22/2023 M0.88 inch Flathead MT Trained Spotter
&&
AL